Following a Stroke, a Man is Diagnosed with IMNM

 

According to a recent article, a man who developed terrifying symptoms following a stroke was found to have statin-associated immune-mediated necrotizing myopathy.

 

Unexpected Symptoms After Stroke

When her 82-year-old husband began experiencing various symptoms after he suffered from a stroke, the woman decided it was time to talk to the experts.

In the months following her husband’s stroke, he had an incredibly difficult time eating and drinking. Most of the time when he tried to drink it ended in him having a coughing fit, barely getting any of the liquid down. Without having the ability to eat and drink properly, he lost a significant amount of weight.

However, when his wife took him to see an ear, nose, and throat specialist, the results showed nothing abnormal. Nothing was blocked or obstructed, therefore the doctor sent him off to start therapy to strengthen the muscles used for swallowing. The doctor also recommended thickening the liquids he was trying to swallow to make it easier, however, the patient refused, claiming it was disgusting.

With no more answers than before, his wife watched as her husband began to whither away. He continued to lose weight, began to lose his strength, and needed assistance getting to the office since he could no longer drive.

Finally, the man conceded to his wife and he went to see his primary-care physician Dr. Richard Kaufman. When he saw the condition of his patient, Dr. Kaufman was shocked. His appearance was drastically different than before, and he was struggling more to walk than he had before. Dr. Kaufman immediately knew that this was the result of something going on besides aftereffects of the stroke, leading him to ordered blood tests to see what was going on.

The second the man’s blood tests came back, Dr. Kaufman called the man’s wife urging her to take him to the hospital immediately. According to the tests, the man’s kidneys were not working at all.

Once at the hospital, the man and his wife met with Dr. Osama Kandalaft. Dr. Kandalaft recognized the patterns he was seeing in this man, as he had seen it in other patients as well. He saw that the test said there was a large amount of blood present in the man’s urine, yet when studied by a microscope, there was no blood. He knew this meant that it was myoglobin, a component of muscle, that gets into the bloodstream after an injury. From there, Dr. Kandalaft believed that  muscle damage throughout the man’s body was the cause of his symptoms. This would explain why the man had become so weak, and the man was known to be taking a medication proven to lead to muscle injury – rosuvastatin. Dr. Kandalaft halted the medication for the man and ordered more tests to check for kinase, a protein that is released when muscles are injured. The test came back showing his levels were 40 times higher than what is normal, meaning there was severe muscle damage.

The man was tested for diseases Lambert-Eaton myasthenic syndrome (LEMS) and polymyositis. LEMS is a disorder where the immune system attacks the neuromuscular junctions, and polymyositis is an autoimmune disorder where the immune system attacks the muscles. In addition, the doctor put in tests to look for a type of myositis that has been linked with the rosuvastatin that the patient had been taking, called statin-associated immune-mediated necrotizing myopathy (IMNM).

While awaiting the test results, the man was started on intravenous steroids. Soon after beginning the steroids, the man was feeling stronger and was attempting to eat more. About a week later, the results came back showing the man had statin-induced myopathy. This was causing all of the man’s symptoms: the weakness, muscle destruction, difficulty swallowing, and more.

Statin-Associated Immune-Mediated Necrotizing Myopathy (IMNM)

Statin-induced immune-mediated necrotizing myopathy, also known as anti-3-hydroxy-3-methylglutaryl-coenzyme A reductase (anti-HMGCR) myopathy, is an inflammatory myopathy that is triggered by statin exposure and persists after statin discontinuation. It is a rare side effect of statins, distinct from the more commonly recognized statin-induced myalgia, that is challenging to diagnose and treat.

After the Diagnosis

Statins are a popular treatment for reducing the rate of heart attacks and strokes in people with high risks, but this potential side effect has been known about for years. This type of statin-induced myopathy is incredibly rare, occurring in only two cases per million people. The condition must be treated with steroids or other immune-suppressing medications.

Now, the man is back home recovering with his wife. He no longer takes statins and never will again. Despite all that he has been through, he is eating again and walking with the help of a walker. Since his diagnosis, he has retired from his job and is currently enjoying his retirement; however, his wife hints he will be wanting to get back into something more soon. Then, she says, she knows he will truly be back to himself.

Share this post

Share on facebook
Share on twitter
Share on linkedin
Share on pinterest
Share on print
Share on email